Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 399, NWS Albuquerque, NM

August 14, 2017Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 5:37 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2017, 5:37 PM MDT (23:37 UTC)
Expired
Aug 14, 2017, 6:15 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:29 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 3:29 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Mon Aug 14 2017

.SYNOPSIS...
An upper level trough will deepen over the western United States
through mid week steering drier air over New Mexico from the west.
Western areas will dry out Tuesday, but the east will wait until
Wednesday. A back door cold front will enter the northeast Wednesday
night and possibly also Thursday night, improving moisture and
thunderstorm chances across the Sangre de Cristo Mountains, northeast
plains and the far eastern plains on Thursday and Friday.
Moisture is expected to increase this weekend with a better chance of
thunderstorms areawide. Temperatures for the remainder of the week
will generally vary within 4 degrees either side of normal.

&&

.DISCUSSION...
The atmosphere will dry out significantly over NM during the mid week
period with some of the lowest dewpoint temperatures observed since
early July. Locations west of the central mountain chain will be the
driest, where precipitation will be unlikely until this weekend. The
east will benefit from one or two moist back door cold fronts during
the latter half of the work week as mentioned above. Before the
moisture exits the east on Wednesday, shear and instability will
support the development of some strong to severe thunderstorms this
evening and Tuesday afternoon and evening.

A mid-level high pressure system will develop over TX/OK/eastern NM
by this weekend steering a modest but more traditional monsoon flow
over the state with increase thunderstorm chances.

44

&&

.FIRE WEATHER...
Drier air is already nosing into western NM as evidenced by 3pm
dewpoints in the mid 30s at Grants. Scouring of low level moisture
is taking place over the remainder of central and western NM where
isolated dry/wet type storms are moving quickly eastward. The east
remains very moist and a few storms have already become strong to
severe with locally heavy rainfall. Showers will continue through
much of tonight from the Rio Grande Valley eastward while the dry
air advances from the west. Tuesday will trend even drier along and
west of the central mt chain where min humidity values fall into the
10-20% range. West winds will even become a tad breezy by late day
along and west of the Cont Divide. A few more storms are expected
over the far eastern plains as dryline type forcing arrives from
the west.

Wednesday through Friday will be the driest days since about the
Fourth of July for central and western NM. High temps will trend a
few degrees warmer but low temps will trend cooler with stronger
radiational cooling. High haines values are even projected with deep
mixing and excellent ventilation. Low level moisture will still
slosh around eastern NM however the presence of dry mid and upper
level air will limit the coverage of storms with heavy rainfall.

Saturday will be a transition day as upper level high pressure
reorganizes over west TX and an upper trough takes shape along the
California coastline. This will open up the moisture tap to an
approaching easterly wave over Mexico. A potentially significant
uptick in shower and storm coverage is possible Sunday and Monday.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Clouds building slowly near the high terrain will develop into ISOLD
storms thru early this evening for central and western NM. Drier air
mixing into the area will increase potential for erratic and gusty
outflow winds. Farther east where deeper moisture and instability is
in place, ISOLD storms will fire up on the east slopes then move
east and merge into a larger linear segment between KCAO, KTCC, and
KCVS aft 23Z. Some of these storms may become strong to severe w/
damaging winds, large hail, and heavy rainfall thru 03Z. As has been
the case the past two nights, -SHRA may linger around the Rio Grande
Valley and parts of eastern NM overnight before clearing by sunrise.
Tuesday will be much drier for central and western NM w/ the precip
focus over far eastern NM.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  85  55  87 /   5   0   0   0
Dulce...........................  49  79  46  80 /  20   5   0   0
Cuba............................  55  80  53  81 /  20   5   0   0
Gallup..........................  54  82  50  83 /  10   0   5   0
El Morro........................  50  78  46  79 /  20   0   0   0
Grants..........................  54  83  50  84 /  20   0   0   0
Quemado.........................  54  79  52  80 /  30   5   5   0
Glenwood........................  61  86  60  86 /  30   5   0   0
Chama...........................  47  75  45  75 /  20  10   0   0
Los Alamos......................  58  80  55  80 /  20  10   0   0
Pecos...........................  56  80  53  81 /  20  10   5   0
Cerro/Questa....................  51  75  46  75 /  20  20   5   0
Red River.......................  43  67  40  67 /  30  30   5   5
Angel Fire......................  42  72  39  73 /  20  30  10   5
Taos............................  52  80  45  80 /  20  10   5   0
Mora............................  53  77  50  78 /  30  30  10   0
Espanola........................  61  85  58  87 /  20  10   0   0
Santa Fe........................  58  80  55  81 /  20  10   0   0
Santa Fe Airport................  58  84  56  85 /  20  10   0   0
Albuquerque Foothills...........  63  89  61  89 /  20   5   0   0
Albuquerque Heights.............  65  89  63  89 /  20   5   0   0
Albuquerque Valley..............  65  90  63  91 /  20   5   0   0
Albuquerque West Mesa...........  64  90  62  90 /  20   0   0   0
Los Lunas.......................  63  93  62  92 /  20   5   0   0
Rio Rancho......................  64  89  61  90 /  20   0   0   0
Socorro.........................  66  89  64  90 /  20  10   5   0
Sandia Park/Cedar Crest.........  56  84  55  84 /  20  10   5   0
Tijeras.........................  60  85  58  85 /  20  10   5   0
Moriarty/Estancia...............  56  83  53  84 /  20  10   5   0
Clines Corners..................  57  81  55  83 /  20  20   5   0
Gran Quivira....................  59  84  58  84 /  20  20   5   0
Carrizozo.......................  62  86  61  86 /  20  20  10   0
Ruidoso.........................  57  78  56  80 /  20  40  10   0
Capulin.........................  54  81  52  78 /  30  30  20  10
Raton...........................  54  84  52  83 /  30  30  10  10
Springer........................  56  84  54  84 /  20  40  10   5
Las Vegas.......................  54  81  52  81 /  20  30  10   0
Clayton.........................  60  87  59  84 /  30  30  20  10
Roy.............................  58  84  56  83 /  30  40  20   5
Conchas.........................  64  92  62  91 /  20  30  20   0
Santa Rosa......................  63  90  62  91 /  20  30  10   0
Tucumcari.......................  66  94  64  94 /  30  40  30   0
Clovis..........................  65  89  64  90 /  30  30  20   5
Portales........................  66  89  65  90 /  30  40  20   5
Fort Sumner.....................  66  90  65  91 /  20  30  20   0
Roswell.........................  68  94  67  96 /  20  30  20   0
Picacho.........................  63  86  62  88 /  20  40  10   0
Elk.............................  61  81  59  83 /  30  50  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Aug 14, 4:00 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             14 NW SEDAN             36.27N 103.32W
08/13/2017  E1.75 INCH       UNION              NM   PUBLIC

&&

EVENT NUMBER ABQ1702165

JLP
Local storm report, Aug 14, 4:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MOUNT DORA              36.52N 103.49W
08/14/2017  E0.88 INCH       UNION              NM   LAW ENFORCEMENT

            NICKEL DIAMETER HAIL PILED UP ON HIGHWAY 64 87 CAUSING
            TRAFFIC TO STOP

&&

EVENT NUMBER ABQ1702166

44
Local storm report, Aug 14, 4:58 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GRENVILLE               36.59N 103.61W
08/14/2017  E0.88 INCH       UNION              NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ1702167

44
Local storm report, Aug 14, 4:59 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             14 NE GLADSTONE         36.45N 103.81W
08/14/2017  M0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702168

CML
Special weather statement, Aug 14, 5:08 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
508 PM MDT MON AUG 14 2017

NMZ532-533-142345-
Eastern San Miguel County-Guadalupe County-
508 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Variadero, or 26 miles northeast of Santa Rosa, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central San
Miguel and northeastern Guadalupe Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3527 10457 3537 10439 3524 10419 3507 10443
TIME...MOT...LOC 2308Z 325DEG 6KT 3527 10444

34
Special weather statement, Aug 14, 5:31 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT MON AUG 14 2017

NMZ505-508-150000-
Southwest Mountains-West Central Plateau-
531 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Lake, or 37 miles northeast of Springerville, moving east at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salt Lake and Quemado.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3460 10850 3458 10848 3457 10848 3457 10846
      3431 10838 3423 10883 3443 10889
TIME...MOT...LOC 2331Z 250DEG 20KT 3438 10871

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM MDTSpecial Weather StatementABQMora24 min
Aug 13, 6:18 PM MDTSevere Thunderstorm WarningABQSan Miguel22 min
Aug 13, 6:31 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 13, 6:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 13, 7:06 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel114 min
Aug 14, 1:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 14, 1:37 PM MDTSpecial Weather StatementABQ23 min
Aug 14, 1:38 PM MDTSpecial Weather StatementABQMora37 min
Aug 14, 1:59 PM MDTSpecial Weather StatementABQ31 min
Aug 14, 2:04 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 14, 2:13 PM MDTSpecial Weather StatementABQUnion32 min
Aug 14, 2:17 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 14, 2:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 14, 2:39 PM MDTSpecial Weather StatementABQMora36 min
Aug 14, 2:44 PM MDTAreal Flood AdvisoryABQUnion2 hr
Aug 14, 3:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 14, 3:02 PM MDTAreal Flood AdvisoryABQMora118 min
Aug 14, 3:04 PM MDTSpecial Weather StatementABQColfax26 min
Aug 14, 3:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 3:10 PM MDTSpecial Weather StatementABQMora35 min
Aug 14, 3:14 PM MDTSevere Thunderstorm WarningABQUnion31 min
Aug 14, 3:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 14, 3:24 PM MDTSpecial Weather StatementABQLincoln36 min
Aug 14, 3:28 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln27 min
Aug 14, 3:43 PM MDTSevere Thunderstorm WarningABQUnion47 min
Aug 14, 4:04 PM MDTAreal Flood AdvisoryABQUnion116 min
Aug 14, 4:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
Aug 14, 4:35 PM MDTTornado WarningABQUnion25 min
Aug 14, 5:04 PM MDTTornado WarningABQUnion9 min
Aug 14, 5:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Union48 min
Aug 14, 5:13 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 14, 5:15 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union45 min
Aug 14, 5:31 PM MDTSpecial Weather StatementABQ29 min
Aug 14, 5:58 PM MDTSevere Thunderstorm WarningABQQuay, Union47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.